In February 2004, a single lot of Duragesic patches were recalled by the manufacturer, Janssen Pharmaceutica (now Ortho-McNeil-Janssen Pharmaceuticals). The recalled Duragesic Patch lot was believed to be defective in that an alleged seal breach may have been causing the fentanyl inside to leak out. After realizing that the defect could be far more widespread than initially expected, Janssen Pharmaceutica expanded the recall to include four more Duragesic Patch lot numbers in April 2004.

The recalled Duragesic patches are problematic because they may fail to provide patients with adequate pain relief. In addition, the recalled Duragesic patches are extremely dangerous because they may cause patients to absorb too much medication, increasing the medication’s side effects. Because fentanyl, the pain medication inside the Duragesic Patch, is an extremely potent drug, increased fentanyl absorption caused by a leaking Duragesic Patch could lead to a fatal overdose.

Generic Duragesic Patches Recall

Out of fear that all fentanyl patches could be defective, companies that sell fentanyl patches similar to the Duragesic Patch began to voluntarily recall their pain patches in 2008. Although the Food and Drug Administration (“FDA”) did not mandate that these companies recall their products, the companies issued the recalls as a safety precaution.

Now, 14 lots of the generic Duragesic Patch manufactured by Actavis have been recalled. This recall includes all Duragesic Patch strengths. In addition, all 25-mcg Duragesic patches with an expiration date that falls on or before December 2009 have been recalled.

Duragesic Health Alerts

In addition to the Duragesic Patch recalls, the FDA has issued two health alerts concerning the Duragesic Patch’s safety. These health alerts advise consumers that the Duragesic Patch must be used correctly in order to avoid potentially life-threatening consequences.

Despite their efforts, the FDA continues to receive reports of death and life-threatening adverse events related to fentanyl overdose. These tragic events occur when opioid-intolerant patients use the fentanyl patch and when opioid-tolerant patients apply more patches than prescribed, change the patch too frequently, or expose the patch to a heat source.

The FDA is currently investigating whether alleged defects in the Duragesic Patch could have contributed to any of the reported deaths associated with the Duragesic Patch.

Injured By the Recalled Duragesic?

Contact our experienced lawyers today to find out if you could be eligible for compensation.

Published November 17, 2011 by